Michigan, 2006

Lake-Effect Snow in Michigan, December 6 to 7, 2006

December 6 to 7, 2006 · NWS GRR · 7 events in 7 counties and zones

Lake effect snow developed across far western lower Michigan behind another Alberta clipper system which moved through the area. Up to 20 inches of snow fell across portions of Van Buren county in less than 24 hours.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Lake effect snow developed across far western lower Michigan behind another Alberta clipper system which moved through the area. Up to 20 inches of snow fell across portions of Van Buren county in less than 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 6, 10:28 PM EST, 32 minutes earlier.

Area forecast discussion, Dec 6, 10:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1028 PM EST WED DEC 6 2006

.UPDATE...
LATEST SFC ANALYSIS SHOWS THE ARCTIC FRONT STRETCHING FROM NEAR
ROCKFORD ILLINOIS ACROSS CENTRAL LOWER MICHIGAN. TEMPS ARE IN THE
LOWER 20S BEHIND THE FRONT AND NEAR 30 AHEAD OF IT IN THE THE
SOUTHERN CWA. REGIONAL RADARS SHOW SNOW INCREASING IN COVERAGE
ACROSS THE GREAT LAKES. THIS TREND WILL CONTINUE OVERNIGHT AS ARCTIC
AIR FLOWS INTO THE REGION.  CURRENTLY...SNOWFLAKE SIZE IS PRETTY
SMALL. BUT BUFKIT SHOWS THE SNOW GROWTH REGION IS JUST BEGINNING TO
SATURATE AND INVERSTION HEIGHTS ARE BEGINNING TO RISE. THIS SHOULD
INCREASE SNOWFLAKE SIZE. BUFKIT ALSO SHOWS AN OMEGA BULLSEYE IN THE
SNOWGROWTH REGION AROUND 08Z...SO LOOK FOR SNOW TO BE LOCALLY HEAVY
AROUND THAT TIME. WE/LL LEAVE HEADLINES AS IS. CURRENT FORECAST
LOOKS GOOD FOR NOW.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...GALE WARNING TONIGHT THROUGH
THURSDAY

WINTER STORM WARNING TONIGHT INTO THU NIGHT FOR OSCEOLA LAKE MASON
OCEANA ALLEGAN AND VAN BUREN COUNTIES.
SNOW AND BLOWING SNOW ADVISORY LATE TONIGHT THROUGH THU EVENING
FOR CLARE MECOSTA NEWAYGO MUSKEGON OTTAWA AND KALAMAZOO COUNTIES.
&&

93
Hazardous weather outlook, Dec 6, 7:32 PM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
732 PM EST WED DEC 6 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
732 PM EST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SNOW SHOWERS WILL BECOME MORE WIDESPREAD ACROSS ALL OF SOUTHWEST
LOWER MICHIGAN AFTER THE PASSAGE OF THE ARCTIC FRONT AROUND
MIDNIGHT. ACCUMULATIONS UP TO 6 INCHES ARE POSSIBLE NEAR
THE LAKESHORE. STRONG NORTHWEST WINDS WILL ALSO CREATE BLOWING SNOW
CONDITIONS WHICH WILL REDUCE VISIBILITIES BELOW A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL EXISTS FOR HEAVY LAKE EFFECT SNOW THURSDAY...MAINLY
WEST OF US-131. INLAND OF US-131 THE SNOW SHOWERS WILL BE OF A
MORE SCATTERED NATURE. IN EXCESS OF 8 INCHES IS EXPECTED WHERE THE
BANDS PERSIST.  WIND GUSTS WILL TOP 30 MPH AT TIMES THURSDAY.
CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW IS EXPECTED.  SNOW
RATES OF AN INCH OR MORE PER HOUR WILL BE POSSIBLE IN THE STRONGEST
BANDS.  THE SNOW SHOWERS WILL COME TO AN END BY MID DAY FRIDAY AS
WARMER AIR MOVES IN FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE PERIOD...BUT SNOWFALL
REPORTS WILL BE HELPFUL TONIGHT THROUGH FRIDAY.

LMZ844>849-071045-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
732 PM EST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WAVES OF 4 FEET OR HIGHER ARE EXPECTED THROUGH TONIGHT. LIGHT SNOW
WILL REDUCE VISIBILITIES. NORTHWEST GALES TO 35 KNOTS WILL COMBINE
WITH THE ARCTIC AIR TO PRODUCE FREEZING SPRAY. THESE CONDITIONS ARE
HAZARDOUS FOR SMALL WATER CRAFT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WAVES OF 4 FEET OR HIGHER ARE EXPECTED THROUGH MONDAY IN THE NEAR
SHORE WATERS OF LAKE MICHIGAN. SNOW SHOWERS WILL LOCALLY REDUCE
VISIBILITY INTO FRIDAY. THESE CONDITIONS ARE HAZARDOUS FOR SMALL
WATER CRAFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE PERIOD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Mason

When
December 6, 11:00 PM EST to December 7, 11:00 PM EST
Where
Mason forecast zone
Reported by
NWS Storm Survey
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Eight to twelve inches of snow was reported.

Lake-Effect Snow, Lake

When
December 6, 11:00 PM EST to December 7, 11:00 PM EST
Where
Lake forecast zone
Reported by
NWS Storm Survey
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Eight to twelve inches of snow was reported.

Lake-Effect Snow, Oceana

When
December 6, 11:00 PM EST to December 7, 11:00 PM EST
Where
Oceana forecast zone
Reported by
NWS Storm Survey
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Six to ten inches of snow was reported.

Lake-Effect Snow, Muskegon

When
December 6, 11:00 PM EST to December 7, 11:00 PM EST
Where
Muskegon forecast zone
Reported by
NWS Storm Survey
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Six to nine inches of snow was reported.

Lake-Effect Snow, Ottawa

When
December 6, 11:00 PM EST to December 7, 11:00 PM EST
Where
Ottawa forecast zone
Reported by
NWS Storm Survey
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Ten to fourteen inches of snow was reported near the Lake Michigan shoreline in southwest Ottawa county.

Lake-Effect Snow, Allegan

When
December 6, 11:00 PM EST to December 7, 11:00 PM EST
Where
Allegan forecast zone
Reported by
NWS Storm Survey
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Ten to fourteen inches of snow was reported near the Lake Michigan shoreline in far western Allegan county.

Lake-Effect Snow, Van Buren

When
December 6, 11:00 PM EST to December 7, 11:00 PM EST
Where
Van Buren forecast zone
Reported by
NWS Storm Survey
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Up to 20 inches of snow was reported near the Lake Michigan shoreline in far western Van Buren county in the communities of Bloomingdale and Grand Junction.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8456, 8457, 8459, 8460, 8464, 8467, 8469.